Paying the piper

If only I’d listened to my father…

Tomorrow I start a treatment of Aldara – for the collection of basal cell carcinomas and actinic keratosis I have on my face. I’ve had all of these frozen off at least once and they just keep coming back. So now for the next step.  And since Michael heads out of country tomorrow I figure I’ll try to blog updates so he can see how it’s going.  I’m trying not to worry about the side effects (even though I’m certain I will have every single one that anyone has mentioned and posted to the internet – it’s times like this that google is not your friend.)

Redness, swelling, itching, burning, pain/tenderness, thickening/hardening of the skin, peeling/flaking/scabbing/crusting, or leaking a clear fluid, changes in skin color may occur and may not go away. If the skin reaction is severe (bleeding, formation of sores/blisters/ulcers), imiquimod may need to be temporarily stopped so that the skin can heal.  Flu-like symptoms (such as fever, tiredness, muscle aches), runny/stuffy nose, cough, diarrhea, nausea, and back pain may also occur.

These symptoms aren’t from google, they’re from the drug company.  Googles are worse.

So here’s the before pic – the circle-ish shapes are where I’ll be using the cream.

Seeing as how it’s all happening on one side of my face I’m thinking perhaps I could become a not so mean version of Two Face from Batman.  I’m going to try to record the experience here – pictures and all.  I told Michael I’d try to do it daily, we’ll see about that.

Here’s hoping that reading about the symptoms is the worst of it for me.

3 thoughts on “Paying the piper

  1. Oh, girl. I’m sorry. I know it sounds scary, but I feel confident that you’ll be fine when this is behind you. I’ll pray for you. Thanks for sharing your experience. Here in super hot, sun-drenched Texas, a lot of us face similar skin issues. I have. What is the drug you’ll be using, Monica? I used one many (probably 20) years ago called Effudex. It wasn’t too bad. The area I treated was the size of a quarter & I was able to wear a Band-Aid. I clearly remember the name because Doug kept referring to it as “your F-U cream.” LOL

  2. Bonnie, It’s google that has me so scared! I’m sure it will be fine in the end. I don’t like the nasty inflamed, angry, leprosy look that I hear I’ll sport for a bit – but I’ve heard the nice baby skin I that replaces it is a bonus!! They don’t have Effudex in Thailand, so Aldara is what I have to use. A doctor in the states wanted me to treat me with Effudex 2 years ago – on my entire face – but I wasn’t going to be there long enough. It’s nice to hear success stories, since the only thing I can find on the internet is scary – could be the fact that I’m searching for negative side effects. 😉

  3. When I used Effudex, the first time I went back in for a follow-up, the Dr said that where I was putting the medicine didn’t look bad enough…the medicine had not gone deep enough…and I had to keep putting it on for a longer period of time. I remember the area looking like a sore….but nothing especially scary…it wasn’t shockingly red or painful, it didn’t bleed, etc. I thought it looked like I had gotten a really terrible sunburn and it was healing. When I was done w/ that med, the dermatologist gave me a healing med to put on the place. It healed quickly and completely. The cheekbone area where I treated now looks exactly like the rest of my face…didn’t leave it discolored, it didn’t scar. Mo, it’s a diff med and we have diff skin types, so your milage may vary 🙂 but I really do think it will be OK. I’m sorry you have to go through this at all, my friend. But glad I can offer some meaningful support across the miles. I miss you. Hugs! And I did have the thought that you are an adventurous woman in an exotic locale…perhaps you can wear a lacy veil if you don’t want people commenting. 🙂 And yes, game show host pic is much better than the line-up photos.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s